Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 69, NWS Midland/Odessa, TX

April 20, 2006Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 20, 2006, 3:52 PM CDT for Pecos County, Terrell County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2006, 3:52 PM CDT (20:52 UTC)
Expired
Apr 20, 2006, 4:45 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 188 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1378 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 202053
SVRMAF
TXC371-443-202145-
/O.NEW.KMAF.SV.W.0069.060420T2052Z-060420T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT THU APR 20 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 445 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES NORTHWEST OF SANDERSON...MOVING EAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  WESTERN TERRELL COUNTY...
  SANDERSON...
  U.S. HIGHWAY 285 N OF SANDERSON...
  SOUTHERN PECOS COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3027 10273 3003 10253 3007 10217 3015 10181
      3058 10219 3042 10238

$$
2 follow-up statements
000 
WWUS54 KMAF 202115
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT THU APR 20 2006

TXC371-443-202145-
/O.CON.KMAF.SV.W.0069.000000T0000Z-060420T2145Z/
PECOS TX-TERRELL TX-
414 PM CDT THU APR 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL TERRELL AND EXTREME SOUTH CENTRAL PECOS COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 11 MILES NORTHWEST OF SANDERSON...MOVING EAST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...
SANDERSON...
U.S. HIGHWAY 285 N OF SANDERSON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3027 10273 3003 10253 3007 10217 3015 10181
      3058 10219 3042 10238

$$
000 
WWUS54 KMAF 202142
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT THU APR 20 2006

TXC371-443-202151-
/O.EXP.KMAF.SV.W.0069.000000T0000Z-060420T2145Z/
PECOS TX-TERRELL TX-
441 PM CDT THU APR 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TERRELL AND EXTREME
SOUTH CENTRAL PECOS COUNTIES EXPIRES AT 445 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL
BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3027 10273 3003 10253 3007 10217 3015 10181
      3058 10219 3042 10238

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:35 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 20, 2:35 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT THU APR 20 2006

.SHORT TERM...
A FRONTAL BOUNDARY LIES FROM NEAR KCNM...SOUTHEASTWARD TO NEAR K6R6
WITH WARM CONVEYOR BELT CONVECTION PERSISTING OVER THE WESTERN LOW
ROLLING PLAINS AND EASTERN PERMIAN BASIN THIS AFTERNOON.  A DRYLINE
EXTENDED SOUTH FROM THE FRONTAL BOUNDARY IN THE VICINITY OF THE
STOCKTON PLATEAU.  TEMPERATURES VARIED FROM THE MID 50S OVER THE
WESTERN LOW ROLLING PLAINS TO THE UPPER 80S OVER THE UPPER TRANS
PECOS...AND LIKELY 90S ALONG THE RIO GRANDE.

A SHORTWAVE TROUGH WAS TRAVERSING SOUTHERN NEW MEXICO THIS
AFTERNOON.  PLENTY OF INSTABILITY AWAITED THIS SHORTWAVE TROUGH
ALONG A FRONTAL BOUNDARY AND DRYLINE...WITH AN UNSTABLE ATMOSPHERE
ABOVE THE COOLER AIR BEHIND THE FRONTAL BOUNDARY.  EXPECT ANOTHER
ROUND OF CONVECTION TO DEVELOP AS LIFT AHEAD OF THE AFOREMENTIONED
SHORTWAVE TROUGH MOVES INTO THE CWA LATE THIS AFTERNOON AND EVENING.
MID LEVEL LAPSE RATES OF 8 TO 9 C/KM WILL AID CONVECTIVE
DEVELOPMENT...WHILE 0 TO 6 KM BULK SHEAR VECTORS WILL AID
ORGANIZATION OF THE CONVECTION.  CONSIDERING THE ABOVE...THINK
SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.  AN ISOLATED TORNADO WILL BE
POSSIBLE TOO AS LOW LEVEL SRH IS ON THE ORDER OF 300 M2/S2.

AS THE UPPER TROUGH PASSES...ANTICYCLOGENESIS WILL INCREASE IN IT/S
WAKE AND PUSH THE FRONTAL BOUNDARY THROUGH MUCH OF THE CWA TONIGHT.
A SURFACE RIDGE WILL DROP IN BEHIND THE FRONT ALONG WITH WHAT COULD
BE AN EXTENSIVE AREA OF LOW CLOUDS.  TAPERED THE POPS OFF AFTER
21/06Z...BUT DID NOT DROP LOW TEMPERATURES TOO MUCH AS THE EXPECTED
CLOUD COVER SHOULD CURB COOLING.

.LONG TERM...
AN UPPER LEVEL RIDGE WILL BEGIN BUILDING INTO THE SOUTHWEST CONUS ON
FRIDAY.  HIGH PRESSURE AT THE SURFACE WILL KEEP WINDS BACKED FROM
THE SOUTH AND SOUTHEAST THROUGH THE EARLY PART OF NEXT WEEK.  THIS
WILL CONTINUE TO PUMP LOW LEVEL MOISTURE INTO THE AREA FROM THE GULF
ALLOWING THE DEWPOINTS TO RISE SOMEWHAT.  THIS RIDGE WILL CONTINUE TO
STRENGTHEN AND BEGIN TO TRANSLATE EAST AS AN UPPER LEVEL LOW MOVES
CLOSER TO THE AREA FROM THE WEST COAST.  THIS WILL BRING US MORE
RAIN CHANCES LATE WEEKEND AND EARLY NEXT WEEK AS BOTH THE
TROUGH...DRY LINE...AND A WEAK COLD FRONT PROVIDE A DECENT FOCUS
MECHANISM.

THE RAIN CHANCES WILL BEGIN TO DIMINISH TOWARDS MID WEEK AS THE
TROUGH CONTINUES TO MOVE OFF TO THE EAST AND ANOTHER UPPER LEVEL
RIDGE BEGINS TO BUILD OF THE WEST COAST.  TEMPERATURES WILL BEGIN TO
CLIMB ABOVE CLIMATE VALUES AGAIN OVER THE WEEKEND BEFORE THE NEXT
FRONT MOVES THROUGH /AROUND TUESDAY/ AND COOLS US BACK DOWN TO NEAR
OR SLIGHTLY BELOW CLIMATE FOR THE LATTER PORTION OF THE WORK WEEK.

AS THE UPPER TROUGH MOVES THROUGH EARLY IN THE WEEK...WINDS MAY
AGAIN BE AN ISSUE AS THE H500 GRADIENT TIGHTENS NEAR THE BASE OF THE
TROUGH AND A SURFACE LOW CENTERED OVER THE TEXAS PERMIAN BASIN
LIKEWISE TIGHTENS.

&&

.FIRE WEATHER...
WILL LEAVE THE RED FLAG WARNING IN EFFECT UNTIL 1000 PM CDT AS WEST
WINDS WILL REMAIN BLUSTERY OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS.  TOO...THE RELATIVE HUMIDITIES WILL BE SLOW
TO RISE IN THESE AREAS AS VERY DRY AIR WILL NOT BE DISPLACED UNTIL
MIDNIGHT OR AFTER.  CONDITIONS WILL BE QUIETER FRIDAY AND SATURDAY
BEFORE INCREASING SOUTHWEST FLOW AND DRY AIR INVADE THE AREA FROM
THE WEST AND SOUTHWEST ON SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              53  81  62  88 /  50  10   0  10
CARLSBAD NM                54  82  58  89 /   0   0   0  10
DRYDEN TX                  64  86  65  88 /  30  10   0  10
FORT STOCKTON TX           58  84  62  91 /  20   0   0  10
GUADALUPE PASS TX          50  81  58  86 /   0   0   0  10
HOBBS NM                   55  80  58  88 /  10   0   0  10
MARFA TX                   47  82  50  85 /   0   0   0  10
MIDLAND INTL AIRPORT TX    55  81  61  88 /  40  10   0  10
ODESSA TX                  56  82  63  88 /  30   0   0  10
WINK TX                    59  89  63  94 /  10   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 10 PM CDT THURSDAY FOR THE FOLLOWING
     ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING UNTIL 10 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
     MARFA PLATEAU...AND VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

67/13
Hazardous weather outlook, Apr 20, 2:41 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT THU APR 20 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
241 PM CDT THU APR 20 2006 /141 PM MDT THU APR 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CHANCE OF THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING
OVER PORTIONS OF THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...
AND TRANS PECOS REGION. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.  FREQUENT LIGHTNING
STRIKES AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED...WITH SOME
FLOODING OF MAINLY LOW LYING AREAS POSSIBLE.  PLEASE STAY TUNED TO
THE NATIONAL WEATHER SERVICE FOR THE MOST RECENT UPDATES...WATCHES
AND WARNINGS.

WESTERLY WINDS WILL PERSIST FROM THE GUADALUPE MOUNTAINS...SOUTH
THROUGH THE VAN HORN AREA...DAVIS MOUNTAINS AND MARFA PLATEAU. DRY
AIR OVER THESE AREAS WILL COMBINE WITH WARMING TEMPERATURES AND
RESULT IN RELATIVE HUMIDITIES LOWERING TO THE SINGLE DIGITS AND
TEENS.  THEREFORE...CONDITIONS IN THESE AREAS WILL BE FAVORABLE
FOR RAPID FIRE GROWTH AND SPREAD INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN...
WESTERN LOW ROLLING PLAINS AND TRANS PECOS REGION TODAY. EMERGENCY
MANAGEMENT AND LAW ENFORCEMENT OFFICIALS ARE URGED TO MONITOR THE
WEATHER CONDITIONS TODAY AND BE PREPARED SHOULD ACTIVATION BE
REQUESTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 20, 11:43 AM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1143 AM CDT THU APR 20 2006

TXZ052-201745-
HOWARD-
1143 AM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR HOWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER THE CITY OF BIG SPRING AND
WAS REPORTEDLY DROPPING PEA SIZE HAIL IN THE CITY.  THIS STORM WAS
MOVING TO THE NORTHEAST AT 20 MPH.  RESIDENTS AND MOTORISTS SHOULD
SEEK SHELTER IF THIS STORM THREATENS YOUR LOCATION.
Local storm report, Apr 20, 12:11 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1211 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HAIL             7 NW TARZAN             32.38N 102.06W
04/20/2006  E1.00 INCH       MARTIN             TX   LAW ENFORCEMENT

0948 AM     HAIL             8 W ODESSA              31.85N 102.50W
04/20/2006  E1.00 INCH       ECTOR              TX   BROADCAST MEDIA

0950 AM     HAIL             10 S LAMESA             32.59N 101.96W
04/20/2006  E1.00 INCH       DAWSON             TX   AMATEUR RADIO

            FELL IN A MILE WIDE SWATH COVERING U.S. HIGHWAY 87.

1145 AM     HAIL             25 N BIG LAKE           31.56N 101.46W
04/20/2006  E1.00 INCH       REAGAN             TX   TRAINED SPOTTER

            HAIL REPORTED N OF BIG LAKE ON FM 33 BETWEEN BIG LAKE AND
            GARDEN CITY.

&&

RGOULD
Local storm report, Apr 20, 1:26 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             STANTON                 32.13N 101.79W
04/20/2006  E0.75 INCH       MARTIN             TX   LAW ENFORCEMENT

&&

RGOULD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:03 PM CDTSevere Thunderstorm WarningMAFMidland42 min
Apr 19, 8:21 PM CDTSevere Thunderstorm WarningMAFGlasscock39 min
Apr 19, 8:33 PM CDTSevere Thunderstorm WarningMAFHoward42 min
Apr 19, 8:43 PM CDTSevere Thunderstorm WarningMAFGlasscock33 min
Apr 19, 8:54 PM CDTSevere Thunderstorm WarningMAFMitchell51 min
Apr 19, 11:50 PM CDTFlash Flood WarningMAFMitchell4 hr
Apr 20, 5:26 AM CDTRed Flag WarningMAF17 hr
Apr 20, 6:50 AM CDTSevere Thunderstorm WarningMAFHoward55 min
Apr 20, 7:00 AM CDTSevere Thunderstorm WarningMAFMartin60 min
Apr 20, 7:59 AM CDTSevere Thunderstorm WarningMAFMartin61 min
Apr 20, 9:02 AM CDTSevere Thunderstorm WarningMAFMartin58 min
Apr 20, 9:38 AM CDTSevere Thunderstorm WarningMAFBorden67 min
Apr 20, 9:52 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector53 min
Apr 20, 11:16 AM CDTSevere Thunderstorm WarningMAFReagan59 min
Apr 20, 12:59 PM CDTSevere Thunderstorm WarningMAFMartin44 min
Apr 20, 1:16 PM CDTSevere Thunderstorm WarningMAFHoward59 min
Apr 20, 4:55 PM CDTSevere Thunderstorm WarningMAFTerrell65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.